Arizona, 2008Lightning Strike in Arizona, July 22, 2008
July 22, 2008 · NWS FGZ · 1 event in 1 county or zone
A thunderstorm produced lightning that struck two golfers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced lightning that struck two golfers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 22, 2:45 PM MST, 45 minutes earlier.
Area forecast discussion, Jul 22, 2:45 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST TUE JUL 22 2008
.SYNOPSIS...MONSOON MOISTURE WILL PERSIST THIS WEEK ACROSS EASTERN
ARIZONA WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED EACH
AFTERNOON. WESTERN ARIZONA IS LIKELY TO SEE DRYING CONDITIONS
THROUGH WEDNESDAY...WITH ONLY ISOLATED TO WIDELY SCATTERED STORMS
ANTICIPATED.
&&
.DISCUSSION...FOCUS OF THUNDERSTORM ACTIVITY LOOKS TO BE ACROSS
EAST-CENTRAL ARIZONA FOR THE REMAINDER OF TODAY AND AGAIN ON
WEDNESDAY AS A HIGH PRESSURE RIDGE WILL BE SITUATED ALONG THE DESERT
SOUTHWEST THROUGH THE SOUTHERN ROCKIES. SOME DRYING AND STABILIZING
FORCES WILL CONTINUE TO BE IN PLACE FURTHER WEST...THOUGH ISOLATED
TO WIDELY SCATTERED SHOWERS WILL STILL BE POSSIBLE WEST OF
FLAGSTAFF. THERE IS STILL WEAK STORM MOTION ALONG WITH THE
RELATIVELY MOIST AIR MASS...SO URBAN AND SMALL STREAM FLOODING WILL
BE THE WEATHER THREAT OF FOCUS...THOUGH ISOLATED SEVERE HAIL OR WIND
WILL ALSO BE POSSIBLE.
THE FLOW PATTERN ALOFT WILL LIKELY PROVIDE FOR A SOMEWHAT MOISTER
AIR MASS BY THE WEEKEND INTO EARLY NEXT WEEK...WITH THE CONTINUATION
OF SCATTERED THUNDERSTORMS ANTICIPATED FOR EACH DAY.
&&
.AVIATION...FOR THE 00Z PACKAGE...UNTIL 02Z...EXPECT SCATTERED
STORMS FROM FLAGSTAFF EAST TO THE NEW MEXICO BORDER...WITH AREAS OF
CEILINGS LOCALLY BELOW 3 KFT AGL. ELSEWHERE...ONLY ISOLATED STORMS
ARE ANTICIPATED. THUNDERSTORMS WILL DIMINISH AFTER SUNSET WITH
PARTLY CLOUDY SKIES THROUGH MOST OF THE NIGHT AND AND MORNING HOURS.
EXPECT ANOTHER ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS ON
WEDNESDAY.
&&
.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.
THURSDAY THROUGH SATURDAY...SCATTERED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS ARE EXPECTED EACH DAY AS HIGH PRESSURE AND MONSOON
MOISTURE REMAINS ACROSS THE AREA.
&&
PUBLIC.............KD
AVIATION/FIRE WX...MCCOLLUM
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Jul 22, 10:45 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1045 AM MST TUE JUL 22 2008
AZZ004>018-037>040-230300-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1045 AM MST TUE JUL 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS
NORTHERN ARIZONA...ESPECIALLY ACROSS EAST-CENTRAL ARIZONA INCLUDING
THE EASTERN MOGOLLON RIM AND WHITE MOUNTAINS. STORM MOVEMENT WILL BE
WEAK TODAY WITH LOCALLY HEAVY RAIN...AND ANY ASSOCIATED SMALL STREAM
FLOODING...LIKELY BEING THE MAIN THREAT FROM ANY THUNDERSTORMS.
GUSTY WINDS AND GENERALLY SMALL HAIL WILL CERTAINLY BE POSSIBLE AS
WELL IN THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MONSOON MOISTURE IS EXPECTED TO REMAIN OVER NORTHERN ARIZONA THROUGH
THE WEEKEND...BRINGING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO
THE NORTHLAND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 22, 1:52 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
152 PM MST TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 8 SW SHOW LOW 34.16N 110.14W
07/22/2008 E0.75 INCH NAVAJO AZ TRAINED SPOTTER
&&
BAKLightning, Coconino
- When
- July 22, 3:30 PM MST
- Where
- Coconino County, 0.69 mi S of Sunnyside
- Injuries
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 35.190, -111.620
Lightning struck an 80-foot tall ponderosa pine tree and at least one of two golfers on a local golf course. The upper 60 feet of the pine tree was blown apart. Both men were hospitalized and one was in critical condition.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arkansas, July 22, 20088 injured · $1.5 million · 1.75 in hail · 28 events
- Flash Flood and Hail in Wyoming, July 22, 20081 death · 3 injured · 1.75 in hail · 4 events
- Flood and Hail in Georgia, July 22, 2008$6.3 million · 1.75 in hail · 42 events
- Wildfire in California, July 22 to 31, 20081 death · 1 event
- Rip Current in Illinois, July 22, 20081 death · 1 event
- Flash Flood and Hail in Ohio, July 22, 2008$1.1 million · 1.75 in hail · 22 events
- Hail and Damaging Winds in Alabama, July 22, 20081 injured · $534,000 · 70 kt wind · 24 events
- Hail and Damaging Winds in Kentucky, July 22, 2008$216,000 · 1 in hail · 35 events
- Flash Flood and Debris Flow in Virginia, July 22 to 23, 2008$206,000 · 65 kt wind · 32 events
- Damaging Winds in Ohio, July 22, 2008$589,000 · 96 kt wind · 10 events
- Hail and Damaging Winds in Kansas, July 22, 20082 injured · $250,000 · 1.5 in hail · 9 events
- Tornado and Flash Flooding in Idaho, July 22, 2008$200,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126919.